Probiotics are beneficial micro-organisms taken as a supplement for healthy digestion and many other health benefits, especially following a course of antibiotics (see my posts #78, 172, 173 & 243). But in rare situations probiotics can cause an illness called D-lactate acidosis.
Lactic acid (lactate) is produced by lactobacillus and other types of bacteria in our intestines. There are two forms of lactic acid: L-lactate and D-lactate. Certain bacteria in probiotics like L. acidophilus produce more D-lactate than others. Some people – especially those who have bowel disease or had bowel surgery (short bowel syndrome) – have an impaired ability to metabolize the D-lactate form, resulting in lactic acidosis. D-lactose intolerance is associated with carbohydrate intolerance and leaky gut syndrome.
D-lactate acidosis can also be caused by antibiotics. L Acidophilus is relatively resistant to common antibiotics so may proliferate post treatment.
D-lactic acidosis affects the central nervous system causing symptoms including:
• Weakness and fatigue
• Inability to concentrate
• Agitation, irritability, hostility
• Headache, teeth grinding, involuntary eye movement
• Slurred speech
• Impaired motor coordination, gait disturbance
• Nausea, vomiting & diarrhea
There is a lab test for blood levels of lactic acid to aid in diagnosing this condition. Ironically one treatment is antibiotics. A low carbohydrate diet also helps. Probiotics without L. acidophilus may be helpful if tolerated.
My purpose in sharing this information is not to scare anyone from using probiotics. They are beneficial for almost everyone and essential for many. But should you experience a severe reaction after taking a probiotic, don’t just assume it’s a temporary “die off” reaction from toxins released by dying harmful bacteria. You could be one of the very rare “lucky” people with impaired D-lactate metabolism that require a low carb diet and a special L. acidophilus-free probiotic.